Hail, Muscatine
- When
- June 23, 3:08 PM CST
- Where
- Muscatine County, 1.04 mi W of Muscatine
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.420, -91.070
A line of showers and thunderstorms moved across parts of eastern Iowa and Illinois during the afternoon and evening of June 23. These storms produced rainfall amounts of 1 to 2 inches and strong winds of 60 to 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A line of showers and thunderstorms moved across parts of eastern Iowa and Illinois during the afternoon and evening of June 23. These storms produced rainfall amounts of 1 to 2 inches and strong winds of 60 to 80 mph. Temperatures were in upper 80s with some locations topping into the lower 90s. The storms also produced heavy rains which flooded some roads in Muscatine, Iowa. Quarter-sized hail in fell in Scott County Iowa. The showers and thunderstorms tapered off as a cold front pushed through the region during the late evening and overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 23, 1:54 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT WED JUN 23 2010
.SYNOPSIS...
NEARLY ZONAL FLOW REMAINS IN PLACE OVER THE NRN TIER OF STATES. A
S/W TROF MOVING THROUGH THE ZONAL FLOW WAS LOCATED OVER THE EASTERN
DAKOTAS WITH A COLD FRONT EXTENDING FROM WI SW THROUGH NWRN MO.
AIRMASS OVER THE MID MS VALLEY...AHEAD OF THE FRONT...WAS IN PROCESS
OF RECOVERING THE FROM THE THUNDERSTORMS EARLY THIS MORNING.
&&
.SHORT TERM...TONIGHT AND THURSDAY...
MAIN CONCERN FOR THE SHORT TERM WILL BE THE THUNDERSTORM
POTENTIAL/TRENDS FOR THIS EVENING AHEAD OF THE COLD FRONT MOVING
THROUGH THE CWFA. GREATEST SEVERE POTENTIAL WILL BE SOUTH OF I80
THROUGH MID EVENING WITH VERY UNSTABLE AIRMASS NOW IN PLACE PER SB
CAPES ALREADY OVER 5000J/KG OVER SERN IA AND CAP VIRTUALLY GONE.
EXPECT TSRA DEVELOPMENT THEN NEXT COUPLE OF HOURS OVER SE IA/NE MO
WHERE BETTER PRESSURE FALLS ARE LOCATED. SUFFICIENT SHEAR IS IN
PLACE FOR SUPER CELLS WITH THE INITIAL DEVELOPMENT THEN A TRANSITION
TO MORE LINEAR CONVECTION INTO THE EVENING. TSRA THREAT EXPECTED
TO END BY LATE EVENING AS THE COLD FRONT MOVES EAST OF THE AREA.
THE THREAT FOR HEAVY RAINS WILL ALSO CONTINUE THROUGH THE EVENING
AHEAD OF THE FRONT AND WILL KEEP THE FLASH FLOOD WATCH IN PLACE
FOR AT LEAST THE SERN HALF OF THE CWFA. LATE TONIGHT AND THURSDAY
WILL BE DRY WITH AND NOT AS WARM WITH THURSDAYS TEMPS EXPECTED TO
BE IN THE LOW TO MID 80S.
.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY
BROAD UPPER RIDGE IS EXPECTED TO BUILD OVER THE REGION EARLY IN THE
PERIOD KEEPING DRY WEATHER OVER THE AREA THROUGH THE END OF THE
WEEK. RAIN CHANCES TO RETURN TO SATURDAY INTO SUNDAY NIGHT AS A S/W
MOVES OUT OF THE NRN ROCKIES...SUPPRESSING THE UPPER MIDWEST RIDGE
AND DRIVING A COLD FRONT THROUGH THE REGION. MONDAY INTO TUESDAY
THERE IS GOOD AGREEMENT AMONG THE MODELS THAT A STRONG RIDGE WILL
DEVELOP OVER THE ROCKIES AND NORTHERN PLAINS WITH A BROAD TROF
FORMING OVER THE EASTERN U.S. THIS SHOULD BRING SEVERAL DAYS...AT
LEAST...OF DRY WEATHER TO THE REGION EARLY NEXT WEEK.
FOR THURSDAY NIGHT EXPECT CLEAR SKIES AND LIGHT WIND WITH A SURFACE
HIGH OVER THE REGION. WET GROUND SHOULD SUPPLY LOW LEVEL MOISTURE
SO WILL HOLD ON TO THE PATCHY FOG AFTER MIDNIGHT. WARM/HUMID AIR TO
RETURN TO THE REGION FRIDAY AS SOUTHERLY WINDS PICKUP BEHIND THE
RETREATING HIGH PRESSURE. MODELS DRAPE A FRONT ACROSS MN AND SD BY
FRIDAY NIGHT INTO SATURDAY NIGHT PROVIDING A FOCUS FOR MCS GENERATION
TO OUR NORTH. THUNDERSTORM COMPLEXES COULD BRUSH OUR NRN
COUNTIES...BUT WARM MID LEVELS SHOULD LIMIT SRN EXTENT OF THE
STORMS SO WILL CONFINE LOW CHANCE POPS TO THE NRN THIRD OF THE CWFA.
SATURDAY NIGHT THROUGH SUNDAY NIGHT WILL CONTINUE TO MENTION LOW
CHANCE POPS OVER THE ENTIRE AREA AS A COLD FRONT MOVES THROUGH THE
REGION. AFTERNOON/EARLY EVENING TIMING OF THE FRONT THROUGH THE
MID MISSISSIPPI VALLEY WOULD SUGGEST A SEVERE THREAT.
FOR MONDAY THROUGH WEDNESDAY WILL KEEP THE FORECAST DRY WITH NEAR TO
BELOW NORMAL TEMPERATURES. HIGH PRESSURE DROPS SE THROUGH THE GREAT
LAKES AS UPPER RIDGE BUILDS TO THE WEST AND THE EASTERN U.S. TROF
DEVELOPS. THIS SHOULD BRING LOWER DEWPOINTS AND COOLER TEMPS TO THE
AREA. ..DLF..
&&
.AVIATION...
VFR CONDITIONS TO PREVAIL IN THE WAKE OF MORNING MCS. EXPECT TSRA TO
REDEVELOP ALONG MISSISSIPPI RIVER AROUND 20Z. HIGHEST IMPACT WILL BE
MLI/BRL...WHERE CIGS TO 2KFT AND VSBY TO 2SM WILL BE POSSIBLE UNTIL
AROUND 23Z. SMALL WINDOW FOR -TSRA INVOF DBQ 20Z TO 22Z...WHILE AT
CID HAVE SOME CB AND TEMPO -RA AS BEST THUNDER CHANCES SE. AFTER
FROPA ALL TERMINALS WILL AGAIN IMPROVE TO VFR. ...LEGRO...
&&
.HYDROLOGY...
A TOTAL OF 10 RIVERS IN THE DVN CWA CURRENTLY IN FLOOD MAINLY IN THE
MINOR TO MODERATE CATEGORY. HOWEVER 2 FORECAST POINTS ARE IN MAJOR
FLOOD. THEY ARE DEWITT ON THE WAPSIPINICON AND AUGUSTA ON THE SKUNK.
KEOKUK ON THE MS RIVER HAS BEEN LOWERED TO MODERATE CATEGORY. MANY
OF THESE RIVERS WILL REMAIN ABOVE FLOOD STAGE AT LEAST THROUGH THIS
WEEKEND AND INTO NEXT WEEK. THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING WILL BE IMPACTING EXTREME EASTERN IA...EXTREME NORTHEAST MO
AND NW AND WESTERN IL. THE STORMS SHOULD BE MOVING QUICK ENOUGH THAT
A QUICK INCH COULD FALL. HOWEVER IF TRAINING OF STORMS SET UP OVER
THE SAME LOCATIONS THEN AT LEAST SEVERAL INCHES OF RAIN COULD OCCUR.
THIS AMOUNT OF RAIN MAY CAUSE RIVER LEVELS TO GO HIGHER THAN
FORECAST OR REMAIN IN FLOOD LONGER THAN EXPECTED. LOOKS LIKE A
COUPLE OF DRY DAYS THURSDAY AND FRIDAY BEFORE MORE CHANCES OF
THUNDERSTORMS RETURN THIS WEEKEND. THE GOOD NEWS IS THAT MUCH OF
NEXT WEEK APPEARS DRY. ..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR CEDAR-CLINTON-DES
MOINES-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-
LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DES MOINES-HENRY
IA-JEFFERSON-LEE-VAN BUREN.
IL...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR HANCOCK-HENDERSON-
MCDONOUGH-WARREN.
MO...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR CLARK-SCOTLAND.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&
DLF/LEGRO/HAASEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 920 AM CDT WED JUN 23 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 920 AM CDT WED JUN 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS A MODERATE RISK OF SEVERE STORMS FOR AREAS ROUGHLY ALONG AND EAST OF THE MISSISSIPPI. WEST OF THE MISSISSIPPI THERE IS A SLIGHT RISK OF SEVERE STORMS. THE ONGOING ROUND OF THUNDERSTORMS IS EXPECTED TO DIMINISH ACROSS THE AREA BY LATE MORNING. CLEARING CLOUDS AND RAIN WILL ALLOW THE AIR TO HEAT UP AND STE THE STAGE FOR A SECOND ROUND OF STRONG TO SEVERE STORMS ASSOCIATED WITH AN INCOMING COLD FRONT THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE AFTERNOON STORMS WILL BE DAMAGING WINDS... BUT LARGE HAIL AND A TORNADO IS ALSO POSSIBLE. CURRENT INDICATIONS SUGGEST AREAS ALONG AND SOUTHEAST OF A LINE FROM DUBUQUE IOWA... DOWN TO THE QUAD CITIES...AND ACROSS TO KEOSAUQUA IN FAR SOUTHEAST IOWA WILL BE MORE PRONE TO THESE AFTERNOON SEVERE STORMS. JUST AS IMPORTANT AS THE SEVERE THREAT...IS THE HEAVY RAIN FROM EACH ROUND OF STORMS. SINCE THE GROUND IS ALREADY SATURATED...THE POTENTIAL EXISTS FOR A HIGH IMPACT FLASH FLOOD EVENT. ADDITIONALLY...THE HEAT INDEX IS EXPECTED TO EXCEED 100 THIS AFTERNOON SOUTH OF A BRIGHTON IOWA TO ALEXIS ILLINOIS LINE. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A NEAR DAILY CHANCE OF THUNDERSTORMS WILL BE POSSIBLE STARTING FRIDAY NIGHT AND CONTINUING THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED AT 11 AM CDT THIS MORNING. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1025 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM HEAVY RAIN 2 SSW CALAMUS 41.80N 90.77W
06/23/2010 M2.00 INCH CLINTON IA TRAINED SPOTTER
MEASURED SINCE 430AM.
&&
LEGROSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 101 PM CDT WED JUN 23 2010 IAZ053-054-064>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-232015- JONES-JACKSON-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK- WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE- JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL- BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND- CLARK- INCLUDING THE CITIES OF...ANAMOSA...MAQUOKETA...IOWA CITY... TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT... SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...GALENA...FREEPORT... MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND... KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 101 PM CDT WED JUN 23 2010 ...SEVERE THUNDERSTORMS TO ERUPT RAPIDLY BY MID AFTERNOON... A WARM MOIST AND VERY UNSTABLE AIRMASS WAS IN PLACE AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT WILL TRIGGER SCATTERED SUPERCELL THUNDERSTORMS ACROSS PORTIONS OF EASTERN IOWA... NORTHEAST MISSOURI AND WESTERN ILLINOIS. THESE STORMS ARE EXPECTED TO QUICKLY BECOME SEVERE ONCE THEY DEVELOP. WIND PROFILES OF THE ATMOSPHERE INDICATED THESE STORMS MAY PRODUCE SEVERAL TORNADOES...DAMAGING WINDS AND LARGE HAIL. IN ADDITION...VERY HEAVY RAIN IN A SHORT TIME MAY CAUSE FLASH FLOODING. IF THUNDERSTORMS TRAIN OVER THE SAME LOCATIONS THEN SEVERAL INCHES OF RAIN WILL OCCUR. THESE STORMS WILL BE MOVING RAPIDLY EAST AT ABOUT 40 MPH. YOU SHOULD SEEK SHELTER IN A STURDY BUILDING IMMEDIATELY IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL LONG GROVE 41.69N 90.58W
06/23/2010 M0.25 INCH SCOTT IA NWS EMPLOYEE
&&
DLFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 346 PM CDT WED JUN 23 2010 IAZ066-068-232145- CLINTON-SCOTT- 346 PM CDT WED JUN 23 2010 ...STRONG GUSTY WINDS... AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DEWITT...OR 15 MILES NORTH OF BETTENDORF...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL PRODUCE STRONG GUSTY WINDS OF 35 TO 50 MPH... ALONG WITH TORRENTIAL RAIN AND FLOODING OF LOW LYING OR POORLY DRAINED AREAS. * THE THUNDERSTORM WILL BE NEAR... MCCAUSLAND AROUND 350 PM CDT... LOW MOOR AROUND 400 PM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4190 9054 4183 9031 4166 9058 4175 9074 TIME...MOT...LOC 2045Z 234DEG 33KT 4178 9055
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 2 E LONG GROVE 41.70N 90.54W
06/23/2010 E0.25 INCH SCOTT IA TRAINED SPOTTER
LASTED FOR ABOUT 1 1/2 MINUTES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL LONE TREE 41.49N 91.42W
06/23/2010 E0.50 INCH JOHNSON IA TRAINED SPOTTER
WIND GUSTS 30 TO 35 MPH
&&
DLFThe Quad Cities radar (KDVN), 46 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
11 thunderstorm wind, 2 flash flood, 1 hail, 1 lightning. Local standard time, as filed.
Wind gusts estimated to be 65 mph caused some tree damage on the north side of Muscatine, IA at 408 pm June 23.
Wind gusts estimated to be 65 mph were observed in Muscatine, IA at 408 pm June 23. Pea-sized hail also fell. This was reported by a former trained spotter.
Wind gusts estimated to be 60 mph caused some tree and property damage about 1 mile south of Blue Grass, IA around 425 pm June 23. A flag pole was bent. A gazebo was blown over. Several tree limbs were blown down. Pea-sized hail and a power outage was also observed.
Wind gusts estimated to be 65 mph blew some tree limbs and real estate signs down in Muscatine, IA at 429 pm June 23. Heavy rain was also observed.
Heavy rains resulted in flash flooding in Muscatine, IA and Nichols, IA during the late afternoon and evening of June 23. Some vehicles were stalled out in over a foot of flood water in downtown Muscatine. In Nichols, some streets were temporarily closed due to flooding.
Wind gusts estimated to be 65 mph caused some tree damage and flipped a shed over in Buffalo, IA around 430 pm June 23.
Wind gusts estimated to be 65 mph blew a large tree down across Dakota Ave near Mount Pleasant, IA at 440 pm June 23.
Wind gusts estimated to be 70 to 80 mph were observed 5 miles northwest of Keosauqua, IA at 454 pm June 23.
Wind gusts estimated to be 70 mph were observed in Yarmouth, IA at 500 pm CDT June 23.
Lightning struck the county 911 tower, damaging a console.
Wind gusts measured to be 63 mph were observed in Mediapolis, IA at 508 pm CDT June 23. South of town winds were even stronger, unroofing a barn and throwing the roof through a nearby garage. A grain bin just southeast of town was damaged.
Wind gusts estimated to be 65 mph downed utility poles and a few trees in Burlingtoin. Trees were also downed on US 61 and DMC 99.
Heavy rains resulted in flash flooding of several streets in Mount Pleasant, IA during the evening of June 23. Several cars stalled in high water on East Henry Street.
Wind gusts estimated to be 70 mph blew a tree down onto a garage in Bonaparte, IA around 530 pm June 23.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244970, 244971, 244972, 244973, 244975, 244978, 244980, 244983, 244984, 244986, 246359, 244987, 246344, 244990, 244991.